Wisconsin, 2011

Flood in Wisconsin, September 26, 2011

September 26, 2011 · NWS MKX · 1 event in 1 county or zone

5 and 2 inches falling in the last 24 hours of that two-day period. The heavy rains flooded low-lying areas and ditches across the region, with standing water 3 to 4 feet deep in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$6,000
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Showers and thunderstorms associated with a cut-off upper low that stalled over northern Illinois and southern Wisconsin produced up to 3 inches of rain across parts of southern Wisconsin over a 48-hour period ending the morning of September 26th...with between 1.5 and 2 inches falling in the last 24 hours of that two-day period. The heavy rains flooded low-lying areas and ditches across the region, with standing water 3 to 4 feet deep in some locations. A 76-year-old man died of a heart attack and hypothermia after his car became stalled after he drove into a flooded construction zone in Racine County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 26, 2:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 26, 2:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 AM CDT MON SEP 26 2011

.TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.

AS EXPECTED...LARGE AREA OF SHOWERS BREAKING AWAY FROM WARM
CONVEYOR BELT AND SPREADING WEST OVER SOUTHERN WISCONSIN WITH
STRONG LAYER Q-VECTOR CONVERGENCE AND FRONTOGENETIC RESPONSE TO
VIGOROUS VORT MAX ROTATING AROUND UPPER LOW...DRIVEN BY JET MAX
THAT HAS ROUNDED BASE OF UPPER LOW AND IS PUNCHING UP THROUGH
WESTERN INDIANA ON WATER VAPOR LOOPS.

SURFACE LOW DEEPENING OVER CENTRAL INDIANA WITH 4-6MB 3-HOURLY
PRESSURE FALLS TO REACH SOUTHERN LAKE MICHIGAN BY 12Z...AND ROTATE
WEST ALONG THE WI/IL BORDER TO AROUND DAVENPORT IA BY 00Z TUESDAY.
STILL LOOKING FOR A PERIOD OF GUSTY WINDS EARLY THIS MORNING WITH
TIGHTENING PRESSURE GRADIENT...WITH GUSTS TO 30-35 MPH NEAR THE
LAKE MICHIGAN SHORE...THEN DIMINISH AROUND MID TO LATE MORNING AS
GRADIENT RELAXES A BIT WITH LOW CROSSING SOUTHERN WISCONSIN.

RAIN SHIELD TO SHIFT NORTH AND WEST WITH STRONGEST TEMPERATURE
/VORTICITY ADVECTION AS DRY SLOT WORKS INTO REGION. TRENDED POPS
DOWNWARD THIS AFTERNOON AND EVENING PER NAM12 WHICH HAS FAIRLY
GOOD HANDLE ON CURRENT POSITION OF SLOT. RAIN ENDS FOR A TIME OVER
MOST OF THE CWA WITH DRIER AIR AND SUBSIDENCE...THEN POP CHANCES
INCREASE AFTER MIDNIGHT AS LIFT AND MOISTURE SPIN INTO REGION
AROUND LOW AS IT WORKS BACK TO THE EAST ACROSS NORTHERN ILLINOIS.
HIGH TEMPERATURES TO AGAIN HOVER AROUND 60 TODAY...WITH CLOUDS AND
EAST WINDS HOLDING LOWS TONIGHT IN THE LOW TO MID 50S NEAR THE
LAKE...WHILE A PERIOD OF CLEAR TO PARTLY CLOUDY SKIES IN THE WEST
WILL ALLOW TEMPS TO COOL TOWARD DEW POINT TEMPERATURES IN THE MID
40S THERE. WILL ADD PATCHY FOG TO THOSE LOCATIONS WITH REDUCED
CLOUD COVER.

.SHORT TERM...TUESDAY THROUGH WEDNESDAY NIGHT...FORECAST
CONFIDENCE MEDIUM.

GFS/CANADIAN/ECMWF SHOWING CUTOFF AND VERTICALLY STACKED UPPER
LEVEL LOW PRESSURE SYSTEM SHIFTING SLOWLY FROM NORTHERN ILLINOIS
TO SOUTHWEST LOWER MICHIGAN TUESDAY...THEN LINGERING IN THAT AREA
TUESDAY NIGHT. THE UPPER LOW THEN SHIFTS EAST ACROSS LOWER
MICHIGAN WEDNESDAY AND WEDNESDAY NIGHT. THE NAM KEEPS THE UPPER
LOW IN CENTRAL ILLINOIS TUESDAY...BEFORE SHIFTING NORTHEAST TO
SOUTHWEST LOWER MICHIGAN LATE WEDNESDAY/WEDNESDAY NIGHT. SIDED
WITH THE GFS/CANADIAN/ECMWF MODELS WITH THIS FEATURE GIVEN MORE
AGREEMENT...THOUGH GIVEN CUTOFF NATURE NAM MAY NOT BE FAR OFF.

DRY AIR CONTINUES TO WRAP INTO THE OCCLUDING SYSTEM DURING THIS
PERIOD...WHICH SHOULD MAINTAIN THE SHOWERY NATURE OF ANY
PRECIPITATION. VORTICITY MAXIMA CONTINUE TO ROTATE AROUND THE
UPPER LOW CENTER...WITH THE BEST CHANCES FOR RAIN SHOWERS ACROSS
THE SOUTHEAST COUNTIES CLOSEST TO IT. THUS...WENT WITH HIGHEST
POPS IN THE EAST/SOUTHEAST COUNTIES TUESDAY/TUESDAY NIGHT...AND
LOWER TO THE WEST/NORTHWEST. ONSHORE FLOW WITH LAKE INDUCED CAPES
UP TO 500 J/KG AND LAKE/850MB DELTA T VALUES AROUND 12 DEGREES
CELSIUS INDICATE SMALL THUNDER POTENTIAL NEAR LAKE TUESDAY
AFTERNOON.

CONTINUED LOWERING POPS WEDNESDAY AS UPPER LOW MOVES FURTHER TO
THE EAST. TEMPERATURES WILL REMAIN ON THE COOL SIDE WITH
CLOUDS/SHOWERS LINGERING ACROSS THE AREA.

.LONG TERM...THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE
MEDIUM.

GFS IS QUICKER WITH THE EXIT OF THE UPPER LOW VERSUS THE ECMWF
WEDNESDAY NIGHT...WHICH IN TURN ALLOWS THE GFS TO BRING THE NEXT
SYSTEM FROM THE NORTHWEST THROUGH THE AREA ABOUT 6 HOURS QUICKER
ON THURSDAY. BOTH MODELS DO SHOW A STRONG COLD FRONT MOVING
THROUGH...ALONG WITH A POTENT SHORTWAVE TROUGH. MOISTURE IS
LACKING QUITE A BIT WITH THIS SYSTEM DESPITE OF THE PASSAGE OF
THESE FEATURES. WENT WITH CHANCE/SLIGHT CHANCE POPS THURSDAY AND
THURSDAY NIGHT FOR NOW.

MILD TEMPERATURES THURSDAY AHEAD OF THE FRONT WILL COOL DOWN A
FAIR AMOUNT WITH STRONG COLD AIR ADVECTION BY FRIDAY. THESE
COOLER TEMPERATURES SHOULD LINGER THROUGH NEXT WEEKEND...WITH HIGH
PRESSURE MOVING THROUGH. TEMPERATURES MAY FALL INTO THE 30S FRIDAY
NIGHT AWAY FROM THE LAKE...WHICH MAY LEAD TO SOME FROST.

&&

.AVIATION/12Z TAFS/...EXPECT WIDESPREAD MVFR CONDITIONS WITH IFR AT
TIMES IN HEAVIER SHOWERS WITH EXTENSIVE AREA OF PRECIPITATING OVER
SOUTHERN WISCONSIN THIS MORNING. WINDS INCREASING WITH APPROACH OF
DEEPENING SURFACE LOW...WITH SOME GUSTS NEAR 30 KNOTS EXPECTED
THROUGH MID-MIRING AT EASTERN TAF SITES. PRECIPITATION WILL LESSEN
AND WINDS EASE WHILE CIGS LIFT BRINGING VFR CONDITIONS WITH DRY SLOT
THIS AFTERNOON AS SURFACE LOW CROSSES THE WI/IL BORDER REGION.
POTENTIAL FOR MVFR CONDITIONS RETURN TONIGHT AS PRECIPITATION
SPREADS BACK INTO SOUTHEAST WISCONSIN THIS EVENING...THEN THE REST
OF SOUTHERN WISCONSIN AFTER MIDNIGHT.

&&

.MARINE...WINDS HAVE BEEN A LITTLE SLOWER TO COME UP...BUT GUSTING
FROM 22 TO 25 KNOTS AT SOUTHERN OB SITES...AS STILL RAPIDLY
DEEPENING SURFACE LOW LIFTS NORTHWARD TOWARDS SOUTHERN LAKE
MICHIGAN. LATEST RUC SOUNDINGS SHOW GOOD POTENTIAL OF FREQUENT GALE
GUSTS FROM NOW UNTIL 13-14Z IN SOUTHERN ZONES...AND 14-15Z IN
NORTHERN ZONES. NO CHANGES TO CURRENT GALE WARNING. SMALL CRAFT
ADVISORIES WILL BE NEEDED WHEN GALE WARNING ENDS...WITH WINDS AND
WAVES NOT LOWERING TO BELOW ADVISORY LEVELS UNTIL THIS EVENING.
SOUTHERN ZONES MAY NEED AN ADVISORY AGAIN ON TUESDAY AS LONGER
NORTHEAST FETCH IN WAKE OF DEPARTING SURFACE LOW BUILDS WAVES TOWARD
ADVISORY LEVELS. DELTA T/S AND CLOUD DEPTHS MAKE LAKE-INDUCED
THUNDERSTORMS A POSSIBILITY AGAIN ON TUESDAY...WITH THE WATERSPOUT
NOMOGRAM INDICATING A SLIGHT CHANCE OF WATERSPOUTS DEVELOPING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WARNING UNTIL 8 AM CDT THIS MORNING FOR LMZ645-646.

     GALE WARNING UNTIL 10 AM CDT THIS MORNING FOR LMZ643-644.

&&

UPDATED TO AD AVIATION AND MARINE SECTIONS.

TODAY/TONIGHT AND AVIATION/MARINE...REM
TUESDAY THROUGH SUNDAY...WOOD
Hazardous weather outlook, Sep 26, 3:22 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
422 AM CDT MON SEP 26 2011

WIZ046-047-051-052-056>060-062>072-271100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
422 AM CDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS WILL BECOME MORE
SCATTERED THIS AFTERNOON...WITH GUSTY WINDS EASING AS LOW PRESSURE
MOVES FROM SOUTHERN LAKE MICHIGAN TO THE WEST ALONG THE
WISCONSIN/ILLINOIS BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE LAKE SHORE
COUNTIES TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS WEEK.

LMZ643>646-271100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
422 AM CDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT UNTIL MID-MORNING AS A DEEP LOW
PRESSURE AREA WILL MOVE TO SOUTHERN LAKE MICHIGAN EARLY THIS
MORNING...AND THEN AWAY TO THE WEST DURING THE DAY. THE RESULTING
STRONG WINDS...WITH GALE LEVEL GUSTS THIS MORNING...WILL GENERATE
HIGH WAVES. A SMALL CRAFT ADVISORY WILL BE NEEDED AFTER THE GALE
WARNING EXPIRES FOR THE HIGH WAVES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED IN THE SOUTHERN MARINE ZONES
FOR LARGE WAVES BUILDING ON NORTHEAST WINDS...AND WILL LIKELY BE
NEEDED THURSDAY NIGHT AND FRIDAY FOR BRISK NORTHWEST WINDS AFTER
THE PASSAGE OF A COLD FRONT. THERE IS A SLIGHT CHANCE FOR
WATERSPOUTS TO DEVELOP TUESDAY AFTERNOON.

REM
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Racine

When
September 26, 5:00 AM CST
Where
Racine County, 1 mi NW of Ives Grove to 1.27 mi SW of Ives Grove
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$6,000
Crop damage
$1,000
Reported by
Newspaper
Coordinates
42.740, -87.984

Heavy rains resulted in flash flooding of a construction zone on the west frontage road of I-94 between STH 20 and CTH C. A 76-year-old Dousman man died when his car stalled in the flood waters after driving into a flooded ditch in the construction zone. The preliminary cause of death was from a heart attack and hypothermia, suffered when the victim apparently tried to leave the marooned car and walk for help. His body was found in the flood water about 100 yards from his car.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Racine2011-09-2676MaleHeavy Equipment/ConstructionDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348494.